Virginia, 2010Damaging Winds in Virginia, November 16 to 17, 2010
November 16 to 17, 2010 · NWS LWX · 16 events in 8 counties and zones
A strong cold front passed through the region late during the evening of the 16th into the early morning morning hours of the 17th. A strong southerly flow ahead of the cold front transported plenty of moisture into the area allowing for limited instability to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the region late during the evening of the 16th into the early morning morning hours of the 17th. A strong southerly flow ahead of the cold front transported plenty of moisture into the area allowing for limited instability to develop. Strong forcing associated with the frontal passage combined with limited instability to trigger showers and thunderstorms. Thunderstorms were able to mix down very strong winds aloft causing damaging winds across some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 16, 11:39 PM EST, 16 minutes earlier.
Area forecast discussion, Nov 16, 11:39 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 PM EST TUE NOV 16 2010
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL TRACK UP THE WESTERN SIDE
OF THE APPALACHIANS TONIGHT AND INTO THE ST LAWRENCE VALLEY
WEDNESDAY. A COLD FRONT FROM THIS LOW WILL CROSS THE MID ATLANTIC
LATE TONIGHT. A SECONDARY COLD FRONT WILL CROSS THE MID ATLANTIC
THURSDAY. HIGH PRESSURE AND SETTLED WEATHER WILL MOVE OVER THE
REGION FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LOW PRESSURE OVER THE OHIO VALLEY WILL CUT UP THROUGH THE EASTERN
GREAT LAKES TONIGHT. LOW LEVEL SOUTHERLY JET AHEAD OF THE LOW WAS
ALLOWING TEMPERATURES TO SLOWLY INCREASE THIS EVENING ACROSS THE
CWA. THERE/S STILL ENOUGH LIFT TO SUPPORT SOME SHOWERS ALTHOUGH
THEY ARE NOT AS WIDESPREAD AS EARLIER AS ATMOSPHERE WAS TRYING TO
TURN MORE CONVECTIVE. WILL OBVIOUSLY HAVE TO KEEP AN EYE ON A
SOMEWHAT DEVELOPED LINE JUST WEST/SOUTHWEST OF THE CWA TO MOVE TO
THE EAST OVERNIGHT. THIS COULD TAP INTO STRONG GUSTY WINDS. BEST
CHANCE OF THUNDERSTORMS AND POSSIBLE STRONG TO SEVERE ISOLATED
WIND GUSTS WILL BE ACROSS THE CENTRAL VIRGINIA PIEDMONT AREA EAST
THROUGH THE NORTHERN NECK/LOWER SOUTHERN MARYLAND AREA WHERE NAM
INDICATES WEAK CAPE LINING UP WITH THE JET. OTHERWISE...EXPECT
POPS TO DECREASE FROM THE SOUTHWEST AFTER MIDNIGHT AS SHOWERS
PROGRESS NORTH AND EAST THROUGH THE NIGHT.
LOPRES WILL TRACK THRU THE ERN GREAT LAKES WED MRNG AND ACROSS THE
ONTARIO-QUEBEC BORDER DURING THE AFTN. WESTERLY WINDS ON THE
BACKSIDE OF THE LOW WILL HELP PUSH A COLD FRONT THRU THE REGION
DURING THE ERY MRNG HRS. STRONG CAA WILL HELP MIX AND STEEPEN
BOUNDARY-LAYER LAPSE RATES...ALLOWING FOR HIGHER GUSTS ALOFT TO MIX
DOWN TO THE SFC. ISSUED A WIND ADVISORY FOR OVNGT TNGT INTO THE
DAYTIME HRS WED AS WESTERLY WINDS SUSTAINED AROUND 30 TO 35 MPH HAS
THE POTENTIAL TO GUST TO 50 KT ACROSS THE RIDGE TOPS OF THE BLUE
RIDGE AND POTOMAC HIGHLANDS. NOTE THAT WIND ADVISORY WAS EXPANDED
TO INCLUDE ALL THE REMAINING WEST OF THE BLUE RIDGE COUNTIES. IT
WILL BE BREEZY ELSEWHERE DURING THE DAYTIME HRS WED...WITH WIND
GUSTS TO 40 MPH EXPECTED.
SUNSHINE AND WESTERLY DOWNSLOPING FLOW WILL HELP WARM UP THE AIRMASS
EAST OF MOUNTAINS...WHERE HIGHS WILL REACH THE LOW TO MID 60S.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A SECONDARY NORTHERN STREAM
LOW WILL MOVE EAST FROM THE MID SOUTH STATES ACROSS THE MID
ATLANTIC. COOL AND SLIGHTLY BREEZY CONDITIONS WEDNESDAY NIGHT IN THE
WAKE OF THE PRIMARY LOW...THICKENING CLOUDS WITH MIN TEMPS INTO THE
UPR 30S FOR MOST INLAND SITES. UPSLOPE PRECIP IN ADVANCE OF THE
SECONDARY LOW TO BEGIN THURSDAY MORNING AS A LIGHT RAIN/SNOW MIX
ALONG THE ALLEGHENY FRONT. COLD AIR ADVECTION THROUGH THURSDAY
SHOULD BRING DOWN THE ELEVATION FOR SNOW...THOUGH PRECIP LOOKS TO
REMAIN LIGHT UNTIL THURSDAY EVENING WHEN SOME LIGHT ACCUMULATION IS
EXPECTED.
THURSDAY TO BE CLOUDY AND BREEZY IN THE AFTERNOON AS COLD CANADIAN
AIR SPILLS INTO THE AREA...SOME LIGHT RAIN SHOWERS POSSIBLE EAST OF
THE ALLEGHENY FRONT TO THE LEE OF THE BLUE RIDGE. MAX TEMPS MID 50S
WITH SOME UPR 50S POSSIBLE SOUTH. COLD AIR ADVECTION IN EARNEST
THURSDAY NIGHT WITH DOWNSLOPING FLOW LIMITING RAIN/SNOW SHOWER
POTENTIAL EAST OF THE ALLEGHENY FRONT. MIN TEMPS LOW TO MID 30S
INLAND...UPR 30S NEAR SHORE/URBAN.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE MOVES EAST OVER THE SOUTHEASTERN STATES FRIDAY AND
STALLS OFF THE SOUTHEAST COAST THROUGH THE WEEKEND AND INTO NEXT
WEEK. MEANWHILE A LOW WILL PUSH EAST ACROSS THE NORTH SIDE OF THE
GREAT LAKES FRIDAY THROUGH SATURDAY. SOME CLOUDS POSSIBLE ACROSS THE
MID ATLANTIC IN THE RESULTANT ZONAL FLOW...THOUGH DRY CONDITIONS
EXPECTED. AFTER MAX TEMPS AROUND 50F /ABOUT FIVE DEGREES BELOW
NORMAL/ ON FRIDAY...SEASONAL TEMPS THROUGH THE WEEKEND WITH MAX
TEMPS IN THE LOW TO MID 50S AND MIN TEMPS IN THE LOW TO MID 30S.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
PERIODIC SHOWERS WILL CONTINUE TO AFFECT THE TERMINALS THROUGH 06Z
OR SO. FLIGHT RESTRICTIONS WILL MAINLY BE IN THE MVFR
CATEGORY...BUT CANT RULE OUT A PERIOD OF IFR VSYBS IN SHOWERS OR
EVEN IFR CIGS BEFORE WINDS SHIFT TO THE SOUTHWEST/WEST LATER
TONIGHT. MEANWHILE...LOW LEVEL WIND SHEAR CAN BE EXPECTED WITH
AROUND 50 KNOTS OF WIND IN PLACE NEAR 2000 FEET. EXPECT A RAPID
RETURN TO VFR CONDITIONS BY 10-12Z WEDNESDAY MORNING WITH AS A
GUSTY WESTERLY WIND TAKES HOLD. WEST WIND GUSTS MAY REACH 35 KNOTS
LATE WEDNESDAY MORNING INTO THE AFTERNOON.
VFR PREVAILS WEDNESDAY NIGHT WITH WLY FLOW IN THE WAKE OF THE
LOW...ALSO CLOUDS THICKEN IN ADVANCE OF A SECONDARY LOW. SOME LIGHT
RAIN SHOWERS BETWEEN THE ALLEGHENY MOUNTAINS AND THE BLUE RIDGE
THURSDAY MORNING. OTW...DRY WITH MID LEVEL CIGS. VFR THEN PERSISTS
THROUGH THE WEEKEND /OUTSIDE OF MORNING FOG POTENTIAL/ AS HIGH
PRESSURE BUILDS OVER THE SOUTHEASTERN STATES FRIDAY AND OFF THE
SOUTHEASTERN COAST OVER THE WEEKEND.
&&
.MARINE...
UPDATE...HAVE UPGRADED SMALL CRAFT ADVISORY TO A GALE WARNING FOR
THE OVERNIGHT. SOUTHERLY FLOW BROUGHT 35 KT TO TPLM2...PLUS LINEAR
CONVECTION LOOKS TO ENHANCE STRONG GUSTY WINDS OVERNIGHT AS WELL.
SOUTHERLY FETCH WILL EFFICIENTLY CHANNEL UP THE BAY OVERNIGHT...WITH
WIND GUSTS IN THE MAIN CHANNEL REACHING 30 KNOTS OR SO WHETHER IN
OR OUT OF SHOWERS. COULD ALSO HAVE AN ISOLATED THUNDERSTORMS OVER
THE TIDAL POTOMAC/CHESAPEAKE BAY WHICH COULD TRANSPORT HIGHER GUSTS
DOWN TO THE SURFACE. FRONT MOVES THROUGH LATE TONIGHT...WITH WINDS
SHIFTING TO THE WEST AND GUSTING TO GALE FORCE DURING THE DAY
WEDNESDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED ON
WEDNESDAY NIGHT.
WLY GUSTS TO AROUND 20 KT EXPECTED TO CONTINUE THROUGH WEDNESDAY
NIGHT ACROSS THE CHESAPEAKE BAY IN THE WAKE OF THE LOW. A SECONDARY
COLD FRONT MOVES ACROSS THE BAY ON THURSDAY...SCA POTENTIAL FOR NLY
CHANNELING DOWN THE MAIN STEM OF THE BAY THURSDAY NIGHT. HIGH
PRESSURE AND SWLY FLOW BELOW SCA CRIT FRIDAY...THEN BREEZY WLY FLOW
ON SATURDAY THAT MAY REQUIRE AN SCA.
&&
.TIDES/COASTAL FLOODING...
SOUTHEAST LOW LEVEL FLOW CONTINUES TO SUPPORT TIDAL DEPARTURES OF
1 TO 1.5 FEET ABOVE NORMAL. ALONG WITH RAINFALL...THIS IS
EXPECTED TO CAUSE MINOR COASTAL FLOODING DURING HIGH TIDE IN THE
MOST SENSITIVE AREAS ALONG THE UPPER TIDAL POTOMAC SUCH AS OLD
TOWN ALEXANDRIA. THEREFORE A COASTAL FLOOD ADVISORY IS IN EFFECT
FOR DC AND ARLINGTON/ALEXANDRIA THROUGH TONIGHT. THE HIGH TIDE
CYCLE TONIGHT IS THE LESS PREFERRED HIGH TIDE...SO OTHER SENSITIVE
AREAS SUCH AS ANNAPOLIS ARE NOT EXPECTED TO REACH MINOR COASTAL
FLOOD CRITERIA AT THIS TIME.
A COLD FRONT MOVES THROUGH TONIGHT BRINGING STRONG WESTERLY WINDS
THAT WILL DIMINISH THE POSITIVE WATER ANOMALY OVER THE CHESAPEAKE
BAY AND END THE COASTAL FLOOD THREAT BY WEDNESDAY MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 6 AM EST WEDNESDAY FOR DCZ001.
MD...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR MDZ501.
WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR MDZ003-502.
VA...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR VAZ025>027-029-
036>040-503-504.
WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR VAZ028-030-
031.
COASTAL FLOOD ADVISORY UNTIL 6 AM EST WEDNESDAY FOR VAZ054.
WV...WIND ADVISORY UNTIL 4 PM EST WEDNESDAY FOR WVZ055-501>503-505-
506.
WIND ADVISORY FROM 6 AM TO 4 PM EST WEDNESDAY FOR WVZ050>053-
504.
MARINE...GALE WARNING UNTIL 6 PM EST WEDNESDAY FOR ANZ530>543.
&&
PELOQUIN/JRK/BAJHazardous weather outlook, Nov 16, 9:00 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EST TUE NOV 16 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
900 PM EST TUE NOV 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC THIS AFTERNOON AND TONIGHT.
A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TONIGHT FOR SENSITIVE
COASTAL LOCATIONS IN ALEXANDRIA AND WASHINGTON DC.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING EAST OF THE BLUE
RIDGE. WHILE MOST STORMS ARE NOT EXPECTED TO BE SEVERE...THE
STRONGEST ACTIVITY COULD PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A GALE WARNING IS IN EFFECT FOR THE WATERS WEDNESDAY.
A SMALL CRAFT ADVISORY IS EXPECTED FOR PORTIONS OF THE WATERS
WEDNESDAY NIGHT...AND IS POSSIBLE AGAIN THURSDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
900 PM EST TUE NOV 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR CENTRAL VIRGINIA...INCLUDING
STAUNTON... WAYNESBORO... AND CHARLOTTESVILLE...UNTIL 4 AM. THIS
FOR THE POSSIBILITY OF A TORNADO OVERNIGHT.
ELSEWHERE...GUSTY SHOWERS ARE POSSIBLE TONIGHT. A FEW ISOLATED
STORMS MAY BE STRONG ENOUGH TO PRODUCE ISOLATED AREAS OF WIND
DAMAGE.
AFTER THE SHOWERS MOVE OUT...A WIND ADVISORY IS IN EFFECT AFTER
MIDNIGHT TONIGHT FOR HIGHER ELEVATIONS FROM THE ALLEGHENY FRONT TO
THE BLUE RIDGE AND CATOCTINS. THIS FOR A PROLONGED PERIOD OF
GUSTY WINDS EXPECTED AS THE STORM MOVES AWAY AND INTENSIFIES TO
OUR NORTHEAST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WIND ADVISORY CONTINUES INTO WEDNESDAY AFTERNOON FOR HIGHER
ELEVATIONS FROM THE ALLEGHENY FRONT TO THE BLUE RIDGE AND CATOCTINS.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF WIND DAMAGE SHOULD BE RELAYED TO THE NATIONAL
WEATHER SERVICE AT 800... 2 5 3... 7 0 9 1.
In the hours before
Special weather statement, Nov 16, 7:38 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EST TUE NOV 16 2010
MDZ501-502-VAZ503-504-WVZ501>506-170200-
EASTERN HIGHLAND VA-EASTERN PENDLETON WV-WESTERN GRANT WV-
EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
WESTERN HIGHLAND VA-WESTERN PENDLETON WV-
738 PM EST TUE NOV 16 2010
...STRONG GUSTY SHOWERS MOVING EAST ACROSS WEST VIRGINIA...
AT 7:30 PM...A BAND OF RAIN SHOWERS WITH STRONG GUSTY WINDS WAS
MOVING ACROSS CENTRAL WEST VIRGINIA. THESE SHOWERS WERE PRODUCING
SMALL HAIL AND WINDS GUSTING BETWEEN 30 AND 40 MPH...ENOUGH TO DOWN
A FEW TREES AND BRANCHES IN A FEW SPOTS.
THESE SHOWERS WILL REACH THE EASTERN PANHANDLE OF WEST VIRGINIA...
HIGHLAND COUNTY VIRGINIA... AND WESTERN ALLEGANY COUNTY MARYLAND
BETWEEN 8:30 AND 10 PM.
PEOPLE IN THE FOLLOWING TOWNS AND SURROUNDING OUTLYING AREAS SHOULD
BE PREPARED FOR BRIEF GUSTY WINDS EARLY TONIGHT AND SECURE LOOSE
OUTDOOR ITEMS... MILL GAP... MONTEREY... FRANKLIN... SENECA ROCKS...
PETERSBURG... BAYARD... KEYSER... ELK GARDEN... FROSTBURG...AND
CUMBERLAND.
&&
LAT...LON 3832 7980 3844 7969 3867 7963 3879 7952
3888 7953 3893 7946 3892 7938 3898 7934
3907 7930 3911 7936 3921 7931 3919 7949
3920 7949 3948 7907 3972 7893 3971 7868
3907 7909 3854 7924 3818 7951 3822 7972
TIME...MOT...LOC 0028Z 232DEG 30KT 3938 8015 3783 8035
STRONGSpecial weather statement, Nov 16, 11:11 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 PM EST TUE NOV 16 2010
MDZ003-004-VAZ027>031-039-040-501-WVZ050>053-055-170445-
WASHINGTON MD-FREDERICK MD-MADISON VA-PAGE VA-RAPPAHANNOCK VA-
NORTHERN FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-HARDY WV-
JEFFERSON WV-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA-
1111 PM EST TUE NOV 16 2010
...SHOWERS WITH ISOLATED THUNDERSTORMS TO AFFECT
WASHINGTON...FREDERICK...MADISON...PAGE...RAPPAHANNOCK...NORTHERN
FAUQUIER...WARREN...SHENANDOAH...CLARKE...HARDY...JEFFERSON...HAMPSHI
RE...BERKELEY...MORGAN AND FREDERICK COUNTIES...
AT 1110 PM EST...DOPPLER RADAR INDICATED A NARROW BAND OF SHOWERS
AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRUCE PINE
HOLLOW TO 2 MILES WEST OF STAR TANNERY TO 3 MILES SOUTH OF KINGS
CROSSING...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE STRASBURG...SPERRYVILLE...STEPHENS CITY...
MARTINSBURG...INWOOD...GREENWOOD...WILLIAMSPORT...MILLWOOD PIKE AND
FRONT ROYAL.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS LINE. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3971 7748 3910 7792 3861 7816 3862 7859
3907 7854 3971 7812
TIME...MOT...LOC 0410Z 256DEG 24KT 3965 7806 3909 7843
3873 7847Special weather statement, Nov 16, 11:22 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 PM EST TUE NOV 16 2010
VAZ050-051-056-502-170445-
ORANGE VA-CULPEPER VA-SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA-
1122 PM EST TUE NOV 16 2010
...STRONG SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT
ORANGE...CULPEPER...SOUTHERN FAUQUIER AND SPOTSYLVANIA COUNTIES...
AT 1122 PM EST...DOPPLER RADAR INDICATED A STRONG SHOWERS AND
ISOLATED THUNDERSTORMS 3 MILES SOUTHEAST OF MADISON RUN...MOVING
NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE LAHORE...NASONS...RHOADESVILLE...
UNIONVILLE...VERDIERSVILLE...LOCUST GROVE...BURR HILL AND MINE RUN.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3808 7782 3810 7784 3810 7787 3813 7800
3813 7806 3814 7808 3813 7815 3821 7822
3849 7776 3828 7758 3806 7776
TIME...MOT...LOC 0422Z 234DEG 30KT 3819 7805Special weather statement, Nov 16, 11:41 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 PM EST TUE NOV 16 2010
DCZ001-MDZ004>007-009>011-013-014-016-VAZ042-052>054-501-502-170515-D
ISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-NORTHERN
FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
HARFORD MD-SOUTHERN BALTIMORE MD-CHARLES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1141 PM EST TUE NOV 16 2010
...A LINE OF GUSTY SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE
DISTRICT OF COLUMBIA...ARLINGTON...CARROLL...NORTHERN
BALTIMORE...FREDERICK...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER...HARFORD...SOUTHERN BALTIMORE...CHARLES AND FAIRFAX
COUNTIES...
AT 1140 PM EST...DOPPLER RADAR INDICATED GUSTY SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARNEY TO 8 MILES SOUTH OF
AIRLIE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE KEYMAR...PARK MILLS...MOUNT PLEASANT...
WOOLSEY...LANSDOWNE...IJAMSVILLE...BROADLANDS...BRAMBLETON...UNION
BRIDGE AND CATHARPIN.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3972 7649 3860 7696 3863 7712 3868 7712
3870 7704 3888 7703 3890 7706 3874 7706
3871 7713 3864 7715 3877 7786 3972 7745
TIME...MOT...LOC 0440Z 260DEG 21KT 3969 7721 3864 7780Special weather statement, Nov 16, 11:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1152 PM EST TUE NOV 16 2010
DCZ001-MDZ003>006-009>011-013-014-VAZ030-031-042-052>054-501-WVZ052-
053-170515-
DISTRICT OF COLUMBIA DC-WASHINGTON MD-CARROLL MD-
NORTHERN BALTIMORE MD-FREDERICK MD-HOWARD MD-MONTGOMERY MD-
ANNE ARUNDEL MD-PRINCE GEORGES MD-NORTHERN FAUQUIER VA-WARREN VA-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-BERKELEY WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1152 PM EST TUE NOV 16 2010
...GUSTY SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE DISTRICT
OF COLUMBIA...ARLINGTON...WASHINGTON...CARROLL...NORTHERN
BALTIMORE...FREDERICK...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...NORTHERN
FAUQUIER...WARREN...CLARKE...LOUDOUN...JEFFERSON...BERKELEY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN BALTIMORE AND FAIRFAX
COUNTIES...
AT 1151 PM EST...DOPPLER RADAR INDICATED GUSTY SHOWERS AND ISOLATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CLEAR
SPRING TO 2 MILES SOUTHWEST OF MARKHAM...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE MARSHALL...RECTORTOWN...BLOOMERY...
WILLIAMSPORT...ST. LOUIS...SAINT JAMES...MAUGANSVILLE...HALLTOWN...
NEERSVILLE AND LINCOLN.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3881 7677 3883 7703 3888 7703 3890 7706
3888 7705 3883 7706 3888 7805 3924 7795
3973 7802 3973 7674
TIME...MOT...LOC 0451Z 264DEG 34KT 3974 7788 3889 7800Thunderstorm Wind, Spotsylvania
- When
- November 16, 11:55 PM EST
- Where
- Spotsylvania County, 1.63 mi ESE of Wilderness Corner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.310, -77.672
Two tree limbs that were two inches in diameter were down at the intersection of Orange Plank Road and Plank Road.
Thunderstorm Wind, Stafford
- When
- November 17, 12:08 AM EST
- Where
- Stafford County, 0.97 mi SE of Ruby
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.491, -77.506
Multiple trees were down in the Windsor Forest neighborhood.
Thunderstorm Wind, Stafford
- When
- November 17, 12:08 AM EST
- Where
- Stafford County, 1.03 mi SSE of Ruby
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.514
A tree that was twenty inches in diameter fell onto a house and jacuzzi. Trees were snapped twenty feet above the ground and 30 to 40 inch diameter trees were laid over.
Thunderstorm Wind, Stafford
- When
- November 17, 12:18 AM EST
- Where
- Stafford County, 0.14 mi N of Sullivan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.322, -77.400
A few trees were down in the 100 Block of Brooke Road.
Thunderstorm Wind, Prince William
- When
- November 17, 12:18 AM EST
- Where
- Prince William County, 1.61 mi NNW of Woodbridge Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 38.700, -77.336
Numerous branches were down near Laurel Hills. Two fully developed trees fell on Crest Maple Avenue.
Thunderstorm Wind, Fauquier
- When
- November 17, 12:30 AM EST
- Where
- Fauquier County, 1.04 mi SW of Halfway
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.908, -77.741
Trees were down near Halfway Road and Landmark Road. A barn was also displaced.
Thunderstorm Wind, Fairfax
- When
- November 17, 12:35 AM EST
- Where
- Fairfax County, 0.28 mi SE of Ilda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.827, -77.246
A tree was down along the 8700 Block of Chippendale Road.
Thunderstorm Wind, Loudoun
- When
- November 17, 12:37 AM EST
- Where
- Loudoun County, 0.4 mi E of Aldie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.969, -77.623
A tree fell onto a power pole on Route 50.
Thunderstorm Wind, Fairfax
- When
- November 17, 12:39 AM EST
- Where
- Fairfax County, 0.8 mi ESE of Swinks Mill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.946, -77.186
Trees were down on power lines along the 7000 Block of Churchill Road.
Thunderstorm Wind, Fairfax
- When
- November 17, 12:40 AM EST
- Where
- Fairfax County, 0.61 mi NNE of Weyanoke
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.809, -77.168
A tree was down in front of a home on Mitchell Street.
Thunderstorm Wind, Alexandria (C)
- When
- November 17, 12:40 AM EST
- Where
- Alexandria (C) County, 2.47 mi W of Alexandria
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.822, -77.126
A tree was knocked onto a car and several six inch limbs were also down near the intersection of Van Dorn Street and Taney Avenue.
Thunderstorm Wind, Alexandria (C)
- When
- November 17, 12:42 AM EST
- Where
- Alexandria (C) County, 1.38 mi WNW of Alexandria
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.825, -77.105
A tree limb that was six inches in diameter was down at the intersection of Seminary Road and Jordan Street.
Thunderstorm Wind, Alexandria (C)
- When
- November 17, 12:42 AM EST
- Where
- Alexandria (C) County, 0.76 mi ESE of Alexandria
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.818, -77.066
Several four inch tree branches were down at the intersection of Russell Road and West Braddock Road.
Thunderstorm Wind, Loudoun
- When
- November 17, 12:42 AM EST
- Where
- Loudoun County, 1.2 mi SW of Watson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.989, -77.597
A tree fell onto the roadway near the intersection of Red Hill Road and Watson Road.
Thunderstorm Wind, Alexandria (C)
- When
- November 17, 12:43 AM EST
- Where
- Alexandria (C) County, 1.07 mi E of Alexandria
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.819, -77.060
A tree eighteen inches in diameter fell onto lawn furniture.
Thunderstorm Wind, Arlington
- When
- November 17, 12:44 AM EST
- Where
- Arlington County, 0.35 mi NNW of Arlington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 38.885, -77.132
Trees were down along the 5500 Block of North 14th Road in Arlington. Some of the trees fell onto cars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, November 16 to 17, 2010$34,000 · 50 kt wind · 33 events
- Damaging Winds in Virginia, November 16 to 17, 2010$28,000 · 50 kt wind · 19 events
- Strong Wind in Kentucky, November 16, 2010$25,000 · 16 events
- Damaging Winds in Idaho, November 16, 2010$40,000 · 60 kt wind · 4 events
- High Wind in Kentucky, November 16, 2010$25,000 · 53 kt wind · 4 events
- Heavy Snow in Wyoming, November 16 to 17, 201021 events
- Hail and Damaging Winds in Virginia, November 16, 2010$15,000 · 63 kt wind · 11 events
- High Wind in Montana, November 16, 201068 kt wind · 12 events
- Damaging Winds in South Carolina, November 16 to 17, 2010$13,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, November 16, 201055 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, November 16 to 17, 20107 events
- High Wind in Idaho, November 16, 2010$2,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266949, 266950, 266953, 266954, 267511, 267515, 267516, 267599, 267517, 267519, 267521, 267593, 267594, 267600, 267596, 267598.